Iowa, 2024

Hail and Damaging Winds in Iowa, May 27, 2024

May 27, 2024 · NWS DVN · 9 events in 5 counties and zones

During the afternoon and evening hours of May 27th, a few severe storms moved through Iowa, Illinois, and northeast Missouri. While there were not many storms, they remained strong to severe for most of the entire path through the area, producing large hail reports for the most part, along with some damaging winds, and one isolated EF0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the afternoon and evening hours of May 27th, a few severe storms moved through Iowa, Illinois, and northeast Missouri. While there were not many storms, they remained strong to severe for most of the entire path through the area, producing large hail reports for the most part, along with some damaging winds, and one isolated EF0 tornado. Most notably, these storms produced significant swaths of small hail, accumulating deep enough to affect roads and leave piles near homes that lasted hours. Some areas of crops were damaged by the small hail and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 1:36 PM CST, 24 minutes earlier. Its key messages:

  • Strong storms possible through early this evening.
  • Scattered storms possible Tuesday afternoon.
  • Wet pattern late in the week into early next week.
Area forecast discussion, May 27, 1:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
236 PM CDT Mon May 27 2024

.KEY MESSAGES...

- Strong storms possible through early this evening.

- Scattered storms possible Tuesday afternoon.

- Wet pattern late in the week into early next week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 235 PM CDT Mon May 27 2024

This afternoon into early this evening: Deep trough in the
Great Lakes region has spokes of vorticity in the northwest
flow. One of those comes across this afternoon into early this
evening which will trigger scattered showers and thunderstorms.
SPC has a MRGL risk, level 1 of 5, over the entire forecast area.
Any stronger storm may produce winds up to 60 mph and hail up
to one inch. These storms will be moving southeast at 45 mph so
heavy rainfall would be brief. With the loss of heating the
storms will end by early this evening.

Overnight: Partly cloudy skies and comfortable temperatures with
lows bottoming out in the lower 50s at most locations.

Tuesday: Another vorticity maximum arrives from the northwest
during the afternoon into early evening. Forecast soundings
indicate weak shear and minimal instability (less than today) so
strong storms are not expected. Highs in the upper 60s north to
mid 70s south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 235 PM CDT Mon May 27 2024

Wednesday through Thursday: The deep trough shifts to the east
while a high pressure ridge builds into our area. This allows
for a delightful couple of days, with plenty of sunshine and
pleasant temperatures. Enjoy the respite from the recent bouts
of storminess but unfortunately this nice weather will be brief.
Highs will be in the comfortable upper 60s to mid 70s, with
lows in the mid 40s to lower 50s.

Friday through early next week: Another wet pattern setting up
as global models indicate a return to a zonal flow. A series of
short waves in the flow will trigger several rounds of showers
and thunderstorms. However, way too early to determine the
severe threat or rain amounts. Stay tuned! Highs will be in the
70s Friday and Saturday, and into the 80s Sunday and Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1239 PM CDT Mon May 27 2024

Isolated to scattered showers and a few thunderstorms will move
southeast across portions of the area this afternoon. Kept
mention of pcpn out of the tafs for now as coverage too low.
However, amendments will need to be made if any clusters or
short lines of storms develop and heads toward any terminals.

&&

.HYDROLOGY...
Issued at 1110 AM CDT Mon May 27 2024

Rainfall the past 24 hours was not as widespread as two days
ago. Although not as heavy, amounts of 0.5 to 1 inch fell
across northeast Iowa and parts of Wisconsin and Illinois.

River forecasts have not changed all that much. Crests are
working down the tributary rivers of eastern Iowa with new
crests working down the tributaries of northern Illinois.

The flood watches continues for the Skunk River at Augusta, IA
and the Mississippi River at New Boston. Attenuation of the
flood crest on the Skunk River brings a lower confidence that
flood stage will be achieved at Augusta, Iowa.

On the Mississippi, the forecast rise at New Boston is due to a
combination of routed flow and the expected Cedar/Iowa flow
arriving immediately downstream. The Cedar/Iowa flow will result
in backwater effects but there is still some uncertainty
regarding the timing of this flow. If the Cedar/Iowa flow and
Mississippi routed flow constructively interfere with each
other, that is arrive at the same time, then the probability of
New Boston achieving flood stage is much higher. If
deconstructive interference occurs, that is the flows arrive at
different times, the the probability of New Boston reaching
flood stage would be lower. Right now the probabilities of New
Boston reaching flood stage are about 45-50 percent.

After a brief reprieve this week, the active weather pattern
will resume next weekend and into the following week. The
Climate Prediction Center has a 35-38 percent probability
favoring above normal precipitation into the first week of June.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...08
Hazardous weather outlook, May 27, 2:47 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Mon May 27 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are possible this
afternoon into the early evening. Some of these storms could be
severe and there is a marginal or level 1 out of 5 risk of severe
thunderstorms across the entire area. The primary risks are
damaging winds and lightning with a secondary risk of hail.

Portions of the Wapsipinicon, Cedar, Skunk, Iowa , and Mississippi
Rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

Toward the southeast around 45 mph.

DC

The radar

The Quad Cities radar (KDVN), 136 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Buchanan

When
May 27, 2:00 PM CST
Where
Buchanan County, 3.7 mi SW of Rowley
Measured
1.5 in hail
Reported by
Public
Coordinates
42.350, -91.890

The time was estimated from radar data.

Hail, Linn

When
May 27, 2:40 PM CST
Where
Linn County, 1.38 mi N of Central City Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -91.570

The time was estimated from radar data.

Thunderstorm Wind, Iowa

When
May 27, 2:57 PM CST
Where
Iowa County, 3.68 mi W of Millersburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.580, -92.240

A tree was blown down, with winds estimated between 50 and 60 mph, reported by county 911 dispatch. The time was estimated from radar data.

Hail, Jones

When
May 27, 3:02 PM CST
Where
Jones County, Stone City
Measured
1.25 in hail
Reported by
Public
Coordinates
42.120, -91.350

The time was estimated from radar data.

Hail, Jones

When
May 27, 3:10 PM CST
Where
Jones County, 1.24 mi SW of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -91.340

Quarter size hail, with also a large accumulation of small hail.

Thunderstorm Wind, Buchanan

When
May 27, 3:25 PM CST
Where
Buchanan County, 0.86 mi SW of Rowley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.370, -91.840

Several trees damaged in Rowley. The time was estimated from radar data.

Thunderstorm Wind, Linn

When
May 27, 3:46 PM CST
Where
Linn County, Coggon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -91.530

A large tree limb was blown down.

Thunderstorm Wind, Linn

When
May 27, 3:55 PM CST
Where
Linn County, 1.38 mi N of Prairieburg
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
42.250, -91.420

Recorded on personal weather station. The time was estimated from radar data.

Hail, Scott

When
May 27, 4:42 PM CST
Where
Scott County, 3.09 mi E of Scott County Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.720, -90.470

The time was estimated from radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177746, 1177745, 1177751, 1177747, 1177749, 1177753, 1177752, 1177750, 1177748.